Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2010, 7:12 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2010, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 3, 2010, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:25 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 3, 3:25 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT THU JUN 3 2010 .DISCUSSION... CURRENT WV IMAGERY SHOWS TONIGHTS SHORT WAVE IN THE WRN PLAINS...MOVG EWD RATHER RAPIDLY. DESPITE ABUNDANT MID AND HIGH CLOUDS THROUGHOUT THE ENTIRE FA TODAY...INSTABILITY IS FAIRLY HIGH AS H7 TEMPS ARE NOT ALL THAT WARM...WELL LESS THAN 10 DEG C. ZERO TO 3 KM LAPSE RATES ARE NOT THAT IMPRESSIVE...BUT HIGHLY VEERING PROFILES IN THE WRN HALF OF THE FA THIS EVENING INDICATE THAT ROTATING UPDRAFTS ARE CERTAINLY A POSSIBILITY PRODUCING HAILERS AND ISOLATED STRONG WIND GUSTS. INITIALLY...CANNOT RULE OUT THE POSSIBILITY OF A TORNADO IN OUR WRN ZONES EARLY THIS EVENING AS THE ACTIVITY WL LIKELY BE MORE SCATTERED AT THAT POINT...AND NEAR DEVELOPING SFC LOW PRES IN S CENTRAL SD PROVIDING A LOW LEVEL FOCUS WITH AN ATTENDANT SUBTLE WRMFNT EXTENDING INTO E CENTRAL SD. OTHERWISE...THE ACTIVITY WL LIKELY CONGEAL INTO AN MCS...WITH PRETTY HIGH POPS EVERYWHERE IN OUR FA. THE HEAVIEST RAINFALL SHOULD BE ALONG AND NORTH OF I 90 ALONG A WEST TO EAST LATERAL BOUNDARY FM H8-H7...AND STRONG QG FORCING PASSING JUST TO THE NORTH OF THE FSD FA. BELIEVE THAT SVR WX WL BE CONFINED TO THIS EVENING AND TO AROUND MIDNIGHT...MAINLY ALONG THE I 29 CORRIDOR AND WWD. BUT BETTER CHCS FOR SVR SHOULD STAY ALONG AND WEST OF THE JAMES VALLEY WHERE DISCRETE SUPERCELLS MAY BE MORE POSSIBLE. FOR OTHER PARAMETERS...TWEAKED MIN TEMPS ONLY SLIGHTLY...AND HAD TO SPEED UP THE PASSAGE OF THE CDFNT A COUPLE OF HOURS. BUT OTHERWISE THINGS LOOKED GOOD. /MJF MCS IS EXPECTED TO PROPAGATE TO THE SOUTH AND EAST OF THE FORECAST AREA THROUGH THE MORNING HOURS ON FRIDAY. AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION...WINDS SHOULD MAINLY BE DRIVEN MAINLY BY MIXING GENERALLY AROUND 10 MPH. WINDS WILL BE SLIGHTLY STRONGER IN SOUTHWEST MINNESOTA WHERE THE GRADIENT HANGS ON A LITTLE LONGER. ATMOSPHERE IS RELATIVELY DRY IN THE LOW LEVELS...AND DEW POINTS SHOULD FALL THROUGHOUT THE DAY AS DRY AIR MIXES DOWN FROM ALOFT. HIGH TEMPERATURES ON FRIDAY SHOULD BE NEAR SEASONAL NORMS IN THE UPPER 70S TO LOWER 80S. MOISTURE TRANSPORT INCREASE FRIDAY NIGHT AS LOW LEVEL JET DEVELOPS ACROSS THE CENTRAL PLAINS. ANOTHER RELATIVELY STRONG MID LEVEL WAVE IS EXPECTED TO MOVE ACROSS THE AREA LATE FRIDAY NIGHT INTO SATURDAY MORNING CREATING SHOWERS AND THUNDERSTORMS. MUCH OF THE FORCING IS MAINLY FOCUSED TO THE NORTH...BUT AS COMPLEX DEVELOPS EXPECT STORMS TO BECOME MORE WIDESPREAD EAST OF 29 AND MAYBE TRY TO WORK EVER SO SLIGHTLY SOUTH OF EAST DOWN THE THETA-E RIDGE. HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...BUT BREEZY NORTHWEST WINDS ALOFT WILL CREATE SLIGHTLY STRONGER WINDS THAN FRIDAY. IN ADDITION...AIR MASS IS SLIGHTLY COOLER BY 2-3 DEGREES C RESULTING IN HIGHS IN THE MID 70S. ANOTHER WAVE IS EXPECT TO MOVE THROUGH ON MONDAY. RELATIVELY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE AND LIMITED LOW LEVEL MOISTURE REALLY LIMIT THE INSTABILITY. CLOUDS AND CONVECTION SHOULD LIMIT MIXING SOME...AND HAVE KEPT FORECAST HIGHS IN THE MID AND LOWER 70S.....WHICH IS A FEW DEGREES ABOVE 925 MB MIXOUT. IN THE EXTENDED...OPTED TO GO WITH A DRY FORECAST WITH QUITE A FEW MODEL DISCREPANCIES. GFS ADVERTISING A MUCH MORE AMPLIFIED FLOW THAN THE ECMWF/GEM. HAVE SIDED CLOSER TO THE ECMWF/GEM...WHICH MAY SUGGEST THE ADDITION OF POPS IN LATER FORECAST PACKAGES ON WEDNESDAY. GIVEN THE PREDICTABILITY OF THE TIMING IS LOW AND WITH LIMITED AMOUNTS OF LOW LEVEL MOISTURE...OPTED TO KEEP FORECAST DRY FOR CURRENT PACKAGE. && .AVIATION... TONIGHT...THE LOW LEVEL JET IS SET TO INCREASE TO 25 TO 40 KTS THIS EVENING OVER ERN SD...COUPLED WITH AN ADVANCING STRONG SHORT WAVE. THUNDERSTORMS WILL DEVELOP ALONG AND N OF THE NOSE OF THE LLJ AND ALONG THE ATTENDANT WARM FRONT IN CENTRAL SD LATE THIS AFTERNOON AND EARLY EVENING...THEN LIKELY CONGEAL AND MOV EWD OVERNIGHT THROUGHOUT MUCH OF THE FSD FA. REMEMBER ANY TSRA ACTIVITY CAN PRODUCE STRONG GUSTY WINDS...AND SHORT LIVED IFR CONDS. IN ADDITION...LOW LEVEL RH FIELDS OFF OF THE NAM40 REVEAL THAT THERE MAY BE POST RAIN MVFR STRATUS DEVELOPING ALONG AND NORTH OF I 90 BY AROUND MIDNIGHT AND AFTER...DISSIPATING DURING THE MORNING ON FRIDAY. AM CONFIDENT THAT THIS STRATUS MAY IMPACT THE KFSD TAF...BUT IT MAY DEVELOP TOO FAR EAST TO AFFECT KHON...AND TOO FAR NORTH FOR KSUX. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 3, 11:48 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1148 AM CDT THU JUN 03 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1148 AM CDT THU JUN 03 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. INITIAL DEVELOPMENT SHOULD OCCUR IN THE LATE AFTERNOON OR EARLY EVENING IN CENTRAL SOUTH DAKOTA...THEN MOVE EASTWARD. IN THE EARLY EVENING...THERE IS ENOUGH WIND SHEAR TO PRODUCE ROTATION...AND THUS THE POSSIBILITY OF A TORNADO ALONG AND WEST OF A WAGNER SOUTH DAKOTA TO HURON SOUTH DAKOTA LINE. AS THE EVENING PROGRESSES AND INTO THE OVERNIGHT HOURS...THE INSTABILITY WILL WEAKEN A BIT. THIS MEANS THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG WINDS TO ALONG THE I 29 CORRIDOR. LATE TONIGHT...THE THUNDERSTORMS SHOULD BE NON SEVERE EAST OF I 29 AS THEY WEAKEN FURTHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE ONCE AGAIN POSSIBLE OVER THE AREA FRIDAY NIGHT AND SATURDAY...BUT MOST SHOULD STAY BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 3, 7:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL BONESTEEL 43.08N 98.95W
06/03/2010 E1.00 INCH GREGORY SD PUBLIC
HAIL LASTED 3 TO 4 MINUTES
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:37 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Jun 3, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner, Yankton | 41 min |
| Jun 3, 10:02 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 43 min |
| Jun 3, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.